Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 34, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 2, 1998, 4:45 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 2, 1998, 4:45 AM CDT (09:45 UTC)
- Expired
- Oct 2, 1998, 7:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 87 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 020943
FFWOKC
OKC071-021245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
445 AM CDT FRI OCT 2 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KAY COUNTY IN NORTHEAST OKLAHOMA
* UNTIL 745 AM CDT
* WIDESPREAD HEAVY RAINFALL CONTINUES ACROSS KAY COUNTY AT THIS
TIME. RAINFALL ESTIMTES OF 5 TO 6 INCHES OF RAIN HAVE FALLEN ACROSS
CENTRAL AND NORTHEASTERN KAY COUNTY. MESONET RAIN GAGES INDICATE
5.59 INCHES OF RAIN OVERNIGHT NEAR BLACKWELL. WIDESPREAD ROADWAY
FLOODING HAS BEEN REPORTED.
* LOCATIONS IN THE WARNING INCLUDE SUMPTER...PONCA CITY...NEWKIRK...
KILDARE AND BLACKWELL
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.
LAT...LON 3689 9733 3662 9727 3690 9674 3698 9713
PURPURAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 4:42 AM CDT, 3 minutes earlier.
Area forecast discussion, Oct 2, 4:42 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 442 AM CDT FRI OCT 2 1998 RUNNING LATE THIS MORNING DUE TO EXTENSIVE ANALYSES AND COORDINATION CALLS. LATEST SFC AND UPPER AIR ANALYSES INDICATE POTENTIAL FOR A RATHER NASTY ROUND OF THUNDERSTORMS SOMEHWERE ACROSS THE OUN CWA THIS AFTERNOON AND EVENING. SECONDARY SHORTWAVE TROF CURRENTLY MOVING INTO NW NM IS FORECAST TO SURGE EWD TODAY AND PASS ACROSS THE FA NEAR MAX HEATING TIME THIS PM. SIGNIFICANT DRY AIR INTRUSION APPEARS TO BE ACCOMPANYING THIS WAVE AS WELL PER -10 TO -12 700 MB DEWPOINTS OVR SW US. HOWEVER..IT IS ALMOST IMPOSSIBLE TO PIN DOWN THE GREATEST THREAT AREA ATTM DUE TO ONGOING CONVECTION AND ITS EFFECTS ON WHERE WARM FRONT/OUTFLOW BOUNDARY WILL SET UP THIS AFTERNOON. CONVECTION HAS CONTINUED TO FIRE ALONG THE RED RIVER IN WRN NORTH TX..WHICH IS PUSHING THE FRONT EVEN FARTHER SWD. CURRENT THINKING IS AS FOLLOWS.. ONGOING CONVECTION SHUD PERSIST WITH A GRADUAL WEAKENING TREND THRU THE MORNING AS NOCTURNAL PROCESSES GRADUALLY ABATE. STRONG WAA AT H8 AND H7 SHUD COMMENCE LATE THIS MORNING ACROSS THE AREA IN ADVANCE OF NEXT SHORTWAVE..THUS ALLOWING THE BOUNDARY TO MOVE BACK TO THE NORTH. BEST GUESS AT THIS TIME IS THAT THE BOUNDARY WILL SET UP SOMEWHERE ALONG THE SOUTHERN EDGE OF WHERE THE HEAVY RAINS FELL OVERNIGHT TONITE. /I.E. SOMEHWERE ALONG INTERSTATE 40/ IF THIS ALL PANS OUT..CENTRAL OKLAHOMA WILL BE SITTING ON A POWDER KEG THIS AFTERNOON. HOWEVER..THERE IS AMPLE OPPORTUNITY FOR THE ONGOING CONVECTION TO PUT A SERIOUS CRIMP ON THIS FORECAST SCENARIO. A SEVERE WEATHER OUTLOOK WILL FOLLOW WITH THIS DEGREE OF UNCERTAINTY EMPHASIZED. IN ADDITION TO THE SEVERE WX THREAT..WE WILL ALSO BE ISSUING A FLASH FLOOD WATCH FOR MUCH OF THE CENTRAL AND NORTHERN SECTIONS OF OUR FA. MUCH OF THE UNCERTAINTY WILL HAVE TO BE RESOLVED BY THE DAY SHIFT AS CONVECTIVE TRENDS BECOME MORE APPARENT. NOT MUCH TIME TO LOOK AT EXTENDED..BUT IT APPEARS THAT SAT AND SUN WILL BRING A RETURN TO ABOVE NORMAL TEMPS..WITH A CONTINUED CHANCE FOR SHOWERS AND STORMS WITH PIECES OF ENERGY EJECTING OUT OF WRN US TROF. THANKS FOR COORD WITH ICT..FTW..TUL AND SPC. MILLER FCSTID = 21 OKC 80 65 91 64 / 70 50 10 10 HBR 83 61 95 62 / 60 40 10 10 SPS 89 63 95 67 / 50 40 10 10 GAG 69 47 89 64 / 70 30 10 10 PNC 73 64 89 65 / 90 50 10 10 DUA 84 68 91 68 / 60 50 10 10 .OUN... OK...FFA THRU MIDNITE OKZ007>008-012>013-014>031 TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 46 min |
| Oct 1, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 39 min |
| Oct 1, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 43 min |
| Oct 1, 8:39 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 51 min |
| Oct 1, 9:06 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 39 min |
| Oct 2, 1:35 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 25 min |
| Oct 2, 7:35 AM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.